Kansas, 2003

Tornadoes and Hail in Kansas, June 9, 2003

June 9, 2003 · NWS GLD · 16 events in 7 counties and zones

11 hail, 3 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 1:30 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT MON JUN 9 2003

CHALLENGES ARE TIMING AND AMOUNT OF PRECIPITATION THIS EVENING AND
TONIGHT AND PRECIPITATION CHANCES THROUGHOUT THE PERIOD.

LOTS OF MOIST AIR FLOWING NORTH THROUGH THE PLAINS STATES. THE
AFTERNOON DRYLINE IS FORMING NEAR THE KS AND CO BORDER AND IS
EXPECTED TO HEAD EAST SHORTLY AS A SHORTWAVE (NOW EVIDENT OVER CEN
CO MOUNTAINS) APPROACHES. THE COLD FRONT WHICH WILL MOVE SOUTH
ACROSS MY AREA TONIGHT IS EVIDENT GENERALLY WEST TO EAST ACROSS CEN
WY.

GLD DEWPOINT DROPPING NOW AND THE WIND IS SHIFTING SLOWLY TO THE
WEST. SO IT APPEARS THE DRYLINE HAS STARTED TO MOVE. THUNDERSTORMS
SHOULD BEGIN INITIATING WITH A FEW HOURS ON OR NEAR THE DRYLINE.
THIS EVENING IT WILL MOVE SLOWLY EAST AND BEGIN DISSIPATING NEAR A
MCCOOK TO HILL CITY AREA. THE MOIST AIR WILL RETURN TO MOST OF THE
AREA FROM THE NORTH BEHIND THE FRONT AS IT MOVES SOUTH ACROSS THE
AREA BETWEEN MIDNIGHT AND DAWN. AS RESULT HAVE BASICALLY TWO
PRECIPITATION EVENTS TONIGHT. FIRST IS TRIGGERED BY THE DRYLINE AS
IT MOVES EAST AND HAVE DENOTED SLIGHT CHANCE IN CO WITH SCATTERED
POPS INCREASING AS THE TRIGGER MOVES INTO RICHER/MORE MOIST AIR EAST
OF COLBY. CAPES OF 2000 TO 3000 JOULES EXPECTED THERE EARLY. STILL
MOST OF THE DYNAMICS ARE FROM CEN NEB NORTH SO EVEN THOUGH A SEVERE
ARE POSSIBLE HERE...DO NOT SEE A MAJOR OUTBREAK.

AFTER MIDNIGHT THE SECOND EVENT BEGINS WITH THE COLD FRONT AS THE
PRECIPITATION TRIGGER. IT APPEARS TO HAVE EVEN LESS UPPER SUPPORT
THAN THE DRYLINE AND OBVIOUSLY LESS THERMAL SUPPORT. SO AGAIN
SCATTERED SHOWERS (WITH THE EMPHASIS HERE) AND A FEW THUNDERSTORMS
WILL OCCUR ALONG AND BEHIND THE FRONT.

MOSTLY CLOUDY TUE WITH TEMPERATURES ABOUT 5 T0 10 DEGREES COOLER
THAN TODAY (HIGHS IN THE 80S) WITH MOSTLY CLOUDY CONDITIONS. MOST OF
THE PRECIPITATION SHOULD BE OVER BY MORNING BUT A FEW SHOWERS MAY
HANGOVER AN HOUR OR SO IN THE SOUTH. BY LATE AFTERNOON A FEW
THUNDERSTORMS ARE AGAIN POSSIBLE IN FAR EAST CO LATE AND THESE WILL
MOVE INTO NW KS DURING THE EVENING BEFORE DISSIPATING. THE CAUSAL
SHORTWAVE LOOKS PRETTY WEAK WITH DYNAMICS AGAIN FAR TO THE NORTH IN
NEB. WILL GO SLIGHT CHANCE FOR MOST OF THE AREA WITH 30 PERCENT
CHANCE NORTH OF INTERSTATE 70.

THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE WED NIGHT INTO THU.
A STRONG SHORTWAVE APPROACHES FROM THE SOUTHWEST AS THE ZONAL FLOW
BECOMES SOUTHWEST. THIS SHORTWAVE IS BUCKING THE BUILDING RIDGE AND
APPEARS TO TAKE 24 HOURS OR MORE TO MOVE ACROSS THE AREA. SO MORE
EXTENSIVE/SUBSTANSIVE RAIN CHANCES LOOK LIKELY FOR WED NIGHT INTO
THU NIGHT.

IN THE EXTENDED AT THIS TIME THIS SHORTWAVE...STRENGTHENED AND
RETROGRADED BY OTHERS...LOOKS TO SLOW FURTHER UNDER THE RIDGE. THIS
ALMOST DEVELOPS WHAT COULD BE CALLED A SIMPLE BLOCK. THE RESULT
WOULD BE SCATTERED RAIN CHANCES THROUGHOUT THE EXTENDED WITH LOTS OF
CLOUDS AND TEMPERATURES AT OR SLIGHTLY BELOW NORMAL.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 9, 9:30 AM MST, 5 hours 24 minutes before
FLUS43 KGLD 091629
HWOGLD
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS
AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE
VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND
DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN
PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE
ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF A TRENTON TO LEOTI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING
AND INTO EARLY TUESDAY MORNING.  A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME.  THE AREA WILL REMAIN IN A
WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM/AIK

The radar

The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Decatur

When
June 9, 2:54 PM MST
Where
Decatur County, Dresden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -100.017

Hail, Norton

When
June 9, 5:20 PM MST
Where
Norton County, 2 mi W of Lenora
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -101.883

Hail, Graham

When
June 9, 5:43 PM MST
Where
Graham County, 20 mi NW of Hill City
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -100.417

Tornado, Graham

When
June 9, 5:45 PM MST to 6:00 PM MST
Where
Graham County, 18 mi NW of Hill City
Rating
F0
Path length
2 mi
Path width
75 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.467, -99.967

Tornado touched down over open fields and lasted approximately 15 minutes. Witnessed by many local residents, storm chasers and NWS employees. No damage reported. Storm/tornado movement was southeast at 7-8 mph.

Thunderstorm Wind, Sherman

When
June 9, 5:45 PM MST
Where
Sherman County, 12 mi SW of Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.550, -100.083

Ten inch tree limbs down.

Thunderstorm Wind, Sherman

When
June 9, 5:50 PM MST
Where
Sherman County, 12 mi S of Ruleton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.033

Hail, Graham

When
June 9, 6:03 PM MST
Where
Graham County, 9 mi NW of Hill City
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.567, -100.117

Thunderstorm Wind, Sherman

When
June 9, 6:05 PM MST
Where
Sherman County, 14 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.167, -101.883

Tornado, Graham

When
June 9, 6:12 PM MST
Where
Graham County, 12 mi NW of Hill City
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.833, -100.333

Needle-like tornado touched down for 5 minutes over open fields. No damage reported.

Hail, Graham

When
June 9, 6:50 PM MST
Where
Graham County, 7 mi NE of Hill City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -99.967

Hail, Logan

When
June 9, 7:07 PM MST
Where
Logan County, 5 mi S of Oakley
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -101.450

Hail, Gove

When
June 9, 7:07 PM MST
Where
Gove County, 8 mi SW of Grinnell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -99.750

Hail, Graham

When
June 9, 7:08 PM MST
Where
Graham County, Nicodemus
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -100.850

Hail, Sheridan

When
June 9, 7:45 PM MST
Where
Sheridan County, 16 mi NE of Hoxie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -100.733

Hail, Graham

When
June 9, 7:55 PM MST
Where
Graham County, 8 mi N of Penokee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -99.617

Hail, Gove

When
June 9, 8:30 PM MST
Where
Gove County, 12 mi SE of Gove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -100.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360441, 5360442, 5359671, 5359755, 5359757, 5359672, 5359673, 5359674, 5359756, 5359675, 5359676, 5359750, 5359751, 5359752, 5359753, 5359754.